Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Phoenix, AZ

August 11, 2004Riverside County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 11, 2004, 2:25 PM PDT for Riverside County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 2:25 PM PDT (21:25 UTC)
Expired
Aug 11, 2004, 3:30 PM PDT
In force
65 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The Yuma radar (KYUX), 144 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 9.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-615 J/kg
Mixed-layer LCL
2827 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 112125
SVRPSR
CAC065-112230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
224 PM PDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF DESERT CENTER

* UNTIL 330 PM PDT

* AT 217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  DESERT CENTER AND MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3357 11554 3346 11551 3348 11521 3366 11499
      3383 11544 3378 11569

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:38 AM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 11, 10:38 AM PDT, 3 hours 47 minutes before
AZZ020>028-CAZ030>033-112245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1038 AM MST WED AUG 11 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
EXPECT ANOTHER HOT DAY TODAY...ALONG WITH SOME INCREASE IN HUMIDITY.
THERE SHOULD BE ENOUGH INSTABILITY...COMBINED WITH FAVORABLE
STEERING FLOW...TO RESULT IN ISOLATED LATE AFTERNOON AND EVENING
THUNDERSTORMS OVER MUCH OF THE FORECAST AREA. HIGH PRESSURE ALOFT...
CENTERED OVER NEVADA...WILL GRADUALLY DRIFT SOUTH AND BE CENTERED
OVER SONORA MEXICO BY FRIDAY. AS THIS HAPPENS...UPPER LEVEL
DISTURBANCES FROM THE EASTERN PACIFIC WILL MOVE NORTHEAST AND AFFECT
THE AREA...BRINGING AN INCREASED CHANCE FOR STORMS...ESPECIALLY
FRIDAY AND SATURDAY. MEANWHILE...DAYTIME TEMPERATURES WILL GRADUALLY
LOWER AFTER TODAY...BACK TO SEASONAL NORMALS BY THIS WEEKEND.

&&
.DISCUSSION...
INTERESTING WEATHER PATTERN THIS MORNING OVER THE UNITED STATES
...WITH ANOMALOUSLY STRONG TROUGH GETTING CARVED OUT OVER THE
CENTRAL AND EASTERN UNITED STATES WHILE UPPER RIDGE EXTENDS N-S FROM
IDAHO SOUTH TO ARIZONA. WV IMAGERY DEPICTS UPPER LEVEL DEFORMATION
ZONE OVER SOUTHERN AZ THIS MORNING...WHICH HAS SET UP TO THE
NORTHEAST OF LOW PRESSURE WEST OF BAJA AND AFOREMENTIONED HIGH
PRESSURE TO OUR NORTHWEST. MORNING SOUNDINGS STILL SHOW A NEARLY DRY
ADIABATIC LAPSE RATE IN THE SFC-500 MB LYR...WITH LITTLE CHANGE IN
THERMAL PROFILE SINCE YESTERDAY. SO...ANOTHER HOT DAY IS ON TAP FOR
OUR FORECAST AREA. WILL HOLD ONTO HIGH HEAT WARNING FOR YUMA AND THE
ADJACENT ZONES...BUT DAYTIME HIGHS WILL PROBABLY BE A TAD LOWER
TODAY OUT THAT WAY SINCE SFC-800 MB MOISTURE HAS INCREASED OVER
SOUTHWEST AND SOUTH CENTRAL AZ THIS MORNING...EVEN SINCE THE 12Z
SOUNDINGS WERE TAKEN. KYUX VWP EXHIBITS 10-15 KT SSE FLOW IN LOWEST
3KFT LAYER. MID 70S DEW POINTS OBSERVED AT IMPERIAL AND YUMA AT 10
AM...WITH DEW POINTS RANGING FROM THE UPPER 50S TO LOWER 60S OVER
MUCH OF SOUTH CENTRAL AZ. THESE VALUES ARE...IN GENERAL...5 TO 10
DEGREES HIGHER THAN WHAT EXISTED AT THIS TIME YESTERDAY. RUC AND
ETA40 SUPPORT IDEA THAT FLOW IN THIS LAYER WILL SLOWLY VEER FROM THE
SOUTH TO THE SOUTHWEST OR WEST-SOUTHWEST BY LATE AFTERNOON...WHICH
WOULD SUPPORT THE IDEA THAT QUASI-HORIZONTAL MOISTURE ADVECTION
WOULD BE NEUTRAL AT WORST...AND SLIGHTLY POSITIVE AT BEST. AT 700 MB
LEVEL...MOISTURE SUPPLY IS MUCH MORE MODEST ...WITH DEW POINTS
GENERALLY IN THE 0-3 C RANGE. 700 MB FLOW IS CURRENTLY FROM THE
NORTH OR NORTH-NORTHWEST NEAR 20 KT ACCORDING TO KFSX/KIWA
VWPS...WHILE KEMX DEPICTS 10 KT NORTHERLY FLOW. 500 MB RIDGE AXIS IS
ORIENTED NW-SE...AND BISECTS AZ FROM NW TO SE...WHILE 700 MB RIDGE
IS SIMILARLY ORIENTED...BUT A BIT FURTHER WEST. 500 MB HIGH CENTER
APPEARS TO BE OVER CA-NV BORDER NW OF DESERT ROCK...WHILE 700 MB
HIGH CENTER IS JUST SOUTH OF LAS VEGAS. 500 MB TEMPS STILL SLIGHTLY
COOLER THAN CLIMATOLOGY...WITH -10 C AT FLAGSTAFF AND -8 ELSEWHERE
ON 12Z SOUNDINGS. 500 MB FLOW FORECAST TO BE FROM THE NORTHEAST OVER
SOUTH CENTRAL AZ THIS AFTN-EVENING...AND FROM THE SOUTHEAST OVER THE
WESTERN HALF OF OUR CWA. AT UPPER LEVELS...WEST-NORTHWEST FLOW
EXISTS OVER THE ENTIRE CWA. RATHER LINEAR FLOW EXISTS...WITH
INCREASINGLY STRONG FLOW AS YOU GO FROM WEST TO EAST ACROSS OUR
FORECAST AREA (15 KT OVER FAR SOUTHEAST CALIFORNIA TO 40 KT ALONG
AZ-NM BORDER). CAPE EXISTED IN MORNING SOUNDINGS...AND IS EXPECTED
TO BE IN PLACE THIS AFTN/EVENING AS WELL. OVERALL...INCREASED
INSTABILITY AND DECENT STEERING FLOW INCREASE THE CHANCE FOR
ISOLATED THUNDERSTORMS OVER OUR FORECAST AREA LATER TODAY AND THIS
EVENING. STRONG/DAMAGING WIND AND BRIEF BUT LOCALLY HEAVY RAIN WILL
BE POSSIBLE WITH THE MOST INTENSE STORMS.

STILL LOOKS AN UPSWING IN CONVECTIVE ACTIVITY WILL OCCUR OVER OUR
CWA DURING THE NEXT FEW DAYS. MORE ABOUT THIS IN THE AFTERNOON
DISCUSSION.

CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 00Z FRIDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...HIGH HEAT WARNING FOR ZONES 20...21...25 AND 26...YUMA AND
     LA PAZ COUNTIES INCLUDING YUMA AND THE LOWER COLORADO RIVER
     VALLEY TODAY FROM 12 NOON UNTIL 7 PM MST.
CA...HIGH HEAT WARNING FOR ZONE 31 THE LOWER COLORADO RIVER VALLEY
     TODAY FROM 12 NOON UNTIL 7 PM PDT.

&&

DG
Hazardous weather outlook, Aug 11, 11:39 AM PDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1139 AM MST WED AUG 11 2004

AZZ022>024-027-028-120700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1139 AM MST WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA

.DAY ONE...TODAY

HOT WEATHER WILL CONTINUE TODAY...ACCOMPANIED BY SLIGHTLY HIGHER
HUMIDITY. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN THIS AFTERNOON...THEN REDEVELOP TOWARD THE SOUTHWEST
AND AFFECT PORTIONS OF THE LOWER DESERT THIS EVENING.  DAMAGING WINDS
AND LOCALLY HEAVY RAIN...WHICH COULD LEAD TO SOME LOCALIZED
FLOODING...MAY OCCUR. DENSE BLOWING DUST WILL BE POSSIBLE OVER THE
LOWER DESERT. SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND PEAK ON FRIDAY OR
SATURDAY. LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WILL BE POSSIBLE
WITH STORMS. THEN...A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING
STORMS WILL EXIST SUNDAY THROUGH TUESDAY. SPOTTER ACTIVATION MAY BE
REQUIRED.

AZZ020-021-025-026-CAZ031-120700-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
1139 AM MST WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA AND LA PAZ COUNTY IN
ARIZONA...AS WELL AS THE LOWER COLORADO RIVER VALLEY IN FAR SOUTHEAST
CALIFORNIA

.DAY ONE...TODAY

A HIGH HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM PDT (MST).
REFER TO PHXNPWPSR FOR DETAILS. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...MAINLY OVER THE
HIGHER TERRAIN. DAMAGING WINDS...BLOWING SAND OR DUST...AND LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH STRONGEST STORMS. SPOTTER ACTIVATION
MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND EXIST FROM LATE
THURSDAY THROUGH SATURDAY. STRONG GUSTY WINDS...BLOWING SAND OR
DUST...AND BRIEF BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SPOTTER
ACTIVATION MAY BE REQUIRED.

CAZ030-032-033-120700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
RIVERSIDE COUNTY/EASTERN DESERTS-
1139 AM MST WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN
RIVERSIDE COUNTY...AND JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

HOT WEATHER...WITH A SLIGHT INCREASE IN HUMIDITY...WILL OCCUR TODAY.
THERE WILL BE A SLIGHT CHANCE FOR A THUNDERSTORM...MAINLY OVER THE
HIGHER TERRAIN...THIS AFTERNOON AND EVENING. STRONG GUSTY WINDS ...
SOME BLOWING SAND OR DUST...AND BRIEF BUT LOCALLY HEAVY RAIN WILL BE
POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND EXIST FROM THURSDAY
THROUGH SATURDAY. STRONG GUSTY WINDS...BLOWING SAND OR DUST...AND
BRIEF BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SPOTTER ACTIVATION
MAY BE REQUIRED.

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.